Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 34, NWS Albuquerque, NM

October 14, 20206 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 14, 2020, 1:33 PM MDT for 6 counties in New Mexico. It took effect at Oct 14, 2020, 8:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 1:33 PM MDT (19:33 UTC)
In effect from
Oct 14, 2020, 8:00 PM MDT
Expired
Oct 15, 2020, 3:28 AM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Harding County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 70 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4299 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS75 KABQ 141933
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
133 PM MDT Wed Oct 14 2020

NMZ230>232-234>236-150000-
/O.NEW.KABQ.WI.Y.0034.201015T0200Z-201015T1000Z/
Union County-Harding County-Eastern San Miguel County-Quay County-
Curry County-Roosevelt County-
133 PM MDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM MDT
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Union County, Harding County, Eastern San Miguel 
  County, Quay County, Curry County and Roosevelt County.

* WHEN...From 8 PM this evening to 4 AM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Areas of reduced visibilities in blowing
  dust are possible. Strong cross winds will impact high profile
  vehicles on west to east oriented highways such as I-40 from
  near Newkirk to the New Mexico/Texas border.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-150000-
/O.CON.KABQ.WI.Y.0033.000000T0000Z-201015T0000Z/
Central Highlands-
133 PM MDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 40 mph. Gusts to around 55 mph.

* WHERE...Central Highlands.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
427 
WWUS75 KABQ 142342
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
542 PM MDT Wed Oct 14 2020

NMZ223-150045-
/O.EXP.KABQ.WI.Y.0033.000000T0000Z-201015T0000Z/
Central Highlands-
542 PM MDT Wed Oct 14 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Windy conditions remain, but have dropped below advisory levels.
Therefore the Wind Advisory will be allowed to expire.

$$

NMZ230>232-234>236-151000-
/O.CON.KABQ.WI.Y.0034.201015T0200Z-201015T1000Z/
Union County-Harding County-Eastern San Miguel County-Quay County-
Curry County-Roosevelt County-
542 PM MDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Union County, Harding County, Eastern San Miguel 
  County, Quay County, Curry County and Roosevelt County.

* WHEN...From 8 PM this evening to 4 AM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Areas of reduced visibilities in blowing 
  dust are possible. Strong cross winds will impact high profile 
  vehicles on west to east oriented highways such as I-40 from 
  near Newkirk to the New Mexico/Texas border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
845 
WWUS75 KABQ 150928
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
328 AM MDT Thu Oct 15 2020

NMZ230>232-234>236-151030-
/O.CAN.KABQ.WI.Y.0034.000000T0000Z-201015T1000Z/
Union County-Harding County-Eastern San Miguel County-Quay County-
Curry County-Roosevelt County-
328 AM MDT Thu Oct 15 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory threshold and will continue a
slow downtrend through sunrise. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 14, 11:08 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 14, 11:08 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1108 AM MDT Wed Oct 14 2020

.AVIATION...
18Z TAF CYCLE
Increasing west to nw winds aloft becoming nw to north aft 00Z.
Surface low over ne NM at 18Z will slide to the se and over the TX
panhandle by 00Z. Locally reduced vsby in bldu is possible across
eastern NM aft 18Z as winds gust to around 40kt, locally to 45kt in
the KCQC area. Dry surface front to plow into ne NM aft 00Z with nly
winds gusting to around 40kt and locally reduced vsbys in bldu and
possibly smoke along and in the wake of the front for a couple of
hours. The front will race south and wwd, reaching the east slopes of
the central mt chain between 07Z and 12Z.

&&

.PREV DISCUSSION...1041 AM MDT Wed Oct 14 2020...
.UPDATE...
Wind advisory is now in effect for the Central Highlands through this
afternoon. Winds have cranked up a little stronger, however, H7 winds
are forecast to decrease this afternoon. No other updates at this
time.

&&

.PREV DISCUSSION...258 AM MDT Wed Oct 14 2020...
.SYNOPSIS...
Warm, dry, and windy weather will generate high fire danger for much
of northern and eastern New Mexico today. The strongest winds will
impact the I-40 corridor east of the Sandia Mountains where gusts up
to 40 mph are likely. Temperatures will warm well above normal with
records expected over much of eastern New Mexico. A powerful cold
front will blast southward across the eastern plains tonight with
more strong winds, areas of blowing dust, and much colder air. High
temperatures Thursday will be 25 to 35 degrees cooler for eastern
New Mexico. Temperatures will still be cooler on Friday followed
by a warming trend through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Strong northwesterly jet nosing into the Central Rockies early this
morning. Winds aloft over NM are forecast to increase through the
day with west to northwest winds developing most areas but
especially east of the central mountain chain. Not expecting
widespread wind advisory speeds but cannot rule out localized gusts
at the typical windy spots such as Clines Corners and Vaughn. A
strong but dry backdoor cold front will plow into eastern New Mexico
tonight, with northerly wind gusts to around 45 mph and areas of
blowing dust. A couple of hours of reduced visibilities in blowing
dust are possible along and just behind the frontal passage for the
eastern plains but particularly near the TX line. Opposing west to
northwest winds west of the central mountain chain will likely keep
the front out of the RGV until around sunset Thursday. A much cooler
airmass will settle into eastern NM Thursday with high temperatures
some 30F to as much as 40F cooler compared with today's readings.

LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)...
Strong radiational cooling in the wake of a potent cold front from
Thursday will give way to some of the coldest temperatures of the
season on Friday morning. Parts of eastern NM that have not yet seen
a freeze will have their best shot so far. Areas immediately along
the RGV from Santa Fe south to ABQ and Belen will also be close to
freezing.

Temperatures will trend slightly warmer across eastern NM Friday as
surface winds veer around to the southwest. Readings will still be 5
to 10F below normal while central and western NM still hover 5 to 10F
above normal. The warming trend will continue thru the weekend with
very dry, deep layer west-northwest flow persisting over NM. The next
cold front is expected to shift into eastern NM Monday followed by
another warming trend Tuesday. Forecast models have now fallen into
disarray on the weather pattern beyond Tuesday.

33/Guyer

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TODAY FOR
PORTIONS OF NORTHWEST...CENTRAL AND EAST CENTRAL NEW MEXICO DUE TO
STRONG WINDS...VERY LOW RELATIVE HUMIDITY...RECORD WARMTH...AND AN
UNSTABLE AIRMASS...

West to northwest winds will strengthen today, and combined with
record warmth and an unstable airmass, critical fire weather
conditions are likely across the Sandia, Manzano and Gallinas
mountains as well as the east-central plains, where a Red Flag
warning remains in effect. The northwest plateau is also expected to
experience critical conditons. A stout but dry backdoor cold front
with strong and gusty north winds tonight will bring much cooler
temperatures to areas east of the central mountain chain Thursday
and slightly cooler but dry condtions to central and western
portions of the state Friday. Temperatures rebound to unseasonably
warm once again over the weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-107-108.

Wind Advisory until 6 PM MDT this evening for the following zones...
 NMZ223.

&&
Hazardous weather outlook, Oct 14, 3:00 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Wed Oct 14 2020

NMZ201>241-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Wed Oct 14 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for the Sandia, Manzano, and
Gallinas Mountains eastward across the Caprock, as well as parts of
northwest NM, where low humidities combined with strong winds and
record temperatures will create critical fire weather conditions.

A strong back door cold front will blast southward across eastern New
Mexico tonight with strong north winds and areas of blowing dust.
Strong crosswinds and limited visibility may lead to hazardous travel
conditions across parts of eastern NM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:07 AM MDTWind AdvisoryABQSan Miguel, Santa Fe, Torrance8 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.